Alert archive / South Dakota / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 79, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 2, 2015, 6:51 AM CDT for Lyman County, South Dakota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 2, 2015, 6:51 AM CDT (11:51 UTC)
- Expired
- Jul 2, 2015, 7:15 AM CDT
- In force
- 24 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lyman County, SD
The radar
The Aberdeen radar (KABR), 207 km from the middle of the area, began a volume at 11:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 00:00Z, 11.9 hours before the alert went out and 243 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 382 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1913 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -1.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 6:36 AM CDT, 15 minutes earlier.
Area forecast discussion, Jul 2, 6:36 AM CDT, 15 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 636 AM CDT THU JUL 2 2015 .UPDATE... ISSUED AT 625 AM CDT THU JUL 2 2015 SHOWERS AND THUNDERSTORMS HAVE DEVELOPED THIS MORNING. UPDATES ARE OUT. SEE BELOW FOR AN UPDATED AVIATION FORECAST DISCUSSION. && .SHORT TERM...(TODAY THROUGH SATURDAY AFTERNOON) ISSUED AT 305 AM CDT THU JUL 2 2015 TWO DISTINCT SHORTWAVES HEADED INTO THE CWA TODAY...THE FIRST EARLY THIS AM ALREADY RESPONSIBLE FOR SCATTERED THUNDERSTORMS. WITH A NARROW RIBBON OF 2000 J/KG MUCAPE AND 40 TO 50KTS MOSTLY STRAIGHT LINE SHEAR...ALREADY OBSERVING WEAK ROTATION AND SPLITTING SIGNATURES ON RADAR. LOW TO MID LEVEL FLOW IS WEAK OUT OF THE NORTHWEST WHICH IS ALSO RESPONSIBLE FOR THE SLOW STORM MOTION. CAMS SUGGEST CONTINUED INCREASING COVERAGE THROUGH THE MORNING...WITH A PUSH INTO THE JAMES VALLEY. LOOKS LIKE THE LATE MORNING/EARLY AFTERNOON WILL FEATURE A LULL BEFORE THE NEXT WAVE GIVES US A SECOND BOUT OF CONVECTION. LOSS OF DAYTIME HEATING AND WEAK HIGH PRESSURE WILL RESULT IN DRY CONDITIONS GOING INTO THURSDAY NIGHT...AND ALTHOUGH PROFILES ARE WEAKLY UNSTABLE FOR FRIDAY...A WELL DEFINED SHORTWAVE RIDGE MOVING OVERHEAD WILL SUPPRESS ANY CONVECTIVE DEVELOPMENT. ANOTHER WEAK WAVE WILL TOP THE RIDGE FOR LATE SATURDAY...BUT TIMING MAY BE TOO LATE TO SUPPORT SURFACE BASED CONVECTION DURING PEAK HEATING. A SURGE IN MID LEVEL TEMPERATURES AHEAD OF THAT WAVE WILL BRING SOME HOTTER AIR TO WEST RIVER AND THE MISSOURI VALLEY FOR SATURDAY HOWEVER. .LONG TERM...(SATURDAY EVENING THROUGH WEDNESDAY) ISSUED AT 305 AM CDT THU JUL 2 2015 NO NOTABLE CHANGES FORTHCOMING IN THE OUT PERIODS THIS MORNING. PRECIP CHANCES APPEAR TO BOOKEND THE PERIOD...WITH DECENT CHANCES FOR CONVECTION SUNDAY/SUNDAY NIGHT AND THEN AGAIN LATE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE FLOW PATTERN ALOFT STILL SEEMS TO BE CHARACTERIZED AS WNW FLOW...BUT DURING THE OUT PERIODS...SPLIT FLOW IS ESTABLISHED ACROSS THE WEST COAST...WITH THE TWO JET-LEVEL AIR STREAMS CONVERGING/DOING BATTLE ACROSS THE CENTRAL/NORTHERN HIGH PLAINS. THIS INTRODUCES A GOODLY AMOUNT OF LOW FORECASTER CONFIDENCE THAT MODEL SOLUTIONS WILL REMAIN STABLE/CONSISTENT OVER THE NEXT SEVERAL DAYS. FOR THE TIME BEING...TEMPERATURE TRENDS STILL APPEAR TO BE WARM TO START...THEN COOLING DOWN MONDAY/TUESDAY BEFORE WARMTH RETURNS BY MID WEEK. && .AVIATION...(FOR THE 12Z TAFS THROUGH 12Z FRIDAY MORNING) ISSUED AT 625 AM CDT THU JUL 2 2015 WHILE CONVECTION IS OVER/IN THE VICINITY OF THE KMBG/KPIR TERMINALS THIS MORNING/TODAY...EXPECT VFR TO BE THE EXCEPTION RATHER THAN THE RULE. PREVAILING VFR SHOULD BE BACK IN PLACE AT KMBG/KPIR BY EARLY THIS EVENING. MEANWHILE...KATY IS PRECIP FREE AND SHOULD STAY THAT WAY UNTIL LATE MORNING/EARLY AFTERNOON BEFORE PRECIP CHANCES AND PREVAILING SUB-VFR CONDITIONS RAMP UP. MVFR STRATUS HAS DEVELOPED OVER KABR...AND WILL LIKELY REMAIN IN PLACE FOR A FEW HOURS UNTIL DAYTIME MIXING CAN INFLUENCE IT. ALSO...AS PRECIPITATION CHANCES INCREASE LATER TODAY...SO WILL SUB-VFR FLYING CONDITIONS. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...DORN SHORT TERM...CONNELLY LONG TERM...DORN AVIATION...DORN
Hazardous weather outlook, Jul 2, 3:15 AM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 315 AM CDT THU JUL 2 2015 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-030815- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 315 AM CDT THU JUL 2 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW STRONG STORMS ARE POSSIBLE THIS MORNING AND AGAIN THIS AFTERNOON...WITH AN ISOLATED SEVERE STORM. THE RISK IS MAINLY FOR HAIL AND STRONG WINDS. AGAIN...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ADDITIONAL OPPORTUNITIES FOR STORMS EXIST SATURDAY AFTERNOON AS WELL AS SUNDAY AFTERNOON AND OVERNIGHT. THE RISK FOR SEVERE WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. CONNELLY
The office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 5:15 AM CDT | Flash Flood Warning | ABR | Hyde, Potter, Sully | 6 hr |
| Jul 2, 5:16 AM CDT | Flash Flood Warning | ABR | Corson | 6 hr |
| Jul 2, 5:28 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Lyman | 62 min |
| Jul 2, 11:13 AM CDT | Special Weather Statement | ABR | Edmunds, Faulk | 2 hr |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.